Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 20, NWS Newport/Morehead City, NC

June 5, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 5, 2020, 8:08 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2020, 8:08 PM EDT (00:08 UTC)
Expired
Jun 6, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WHUS42 KMHX 060008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Fri Jun 5 2020

NCZ195-196-199-204-205-061000-
/O.EXP.KMHX.BH.S.0019.000000T0000Z-200606T0000Z/
/O.NEW.KMHX.BH.S.0020.200606T0008Z-200607T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
808 PM EDT Fri Jun 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous Rip Currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through Saturday evening.

* IMPACTS...Rip Currents can sweep even the best swimmers away
  from shore into deeper water. .

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple of hours either side of low tide,
  which is between 2 and 3 PM on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

11
2 follow-up statements
889 
WHUS42 KMHX 060840
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
440 AM EDT Sat Jun 6 2020

NCZ195-196-199-204-205-062045-
/O.CON.KMHX.BH.S.0020.000000T0000Z-200607T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
440 AM EDT Sat Jun 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous Rip Currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through Saturday evening.

* IMPACTS...Rip Currents can sweep even the best swimmers away
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple of hours either side of low 
  tide, which is between 2 and 3 PM on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
057 
WHUS42 KMHX 061520
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1120 AM EDT Sat Jun 6 2020

NCZ195-199-070000-
/O.CON.KMHX.BH.S.0020.000000T0000Z-200607T0000Z/
West Carteret-Coastal Onslow-
1120 AM EDT Sat Jun 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 230 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-205-070000-
/O.CON.KMHX.BH.S.0020.000000T0000Z-200607T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
1120 AM EDT Sat Jun 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 230 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 6:45 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 5, 6:45 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
645 PM EDT Fri Jun 5 2020

.SYNOPSIS...
A cold front will then approach from the west tonight and
Saturday, crossing the area early Sunday. High pressure returns
early next week. Another cold front will impact the area late
next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 645 PM Friday...Just a few remaining showers across the
area this evening, though there is more convection further to
the southwest. Expect a mostly dry evening with high pressure
offshore, but as a shortwave trough moves overhead later
tonight, expect coverage of scattered showers and thunderstorms
to increase into tomorrow morning. Should be another mild night
with lows in the low to mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 345 PM Fri...The shortwave trough pushes offshore Sat
morning with an additional vort energy moving through in the
afternoon. A few lingering showers possible in the morning will
give way to mainly sea-breeze convection during the afternoon
as heights fall with the aforementioned vort energy. With
northerly steering flow aloft expect convection to be pinned
closer to the Crystal Coast and kept highest PoPs in this
region. Despite a healthy amount of instability (1000-1500 J/kg
MLCAPE), shear is very weak and don't expect any organized
severe threat.

Another round of showers and possibility a thunderstorm or two
could be forced as the surface cold front pushes south across
the region Saturday night into early Sunday morning. A thin
ribbon of instability will remain ahead of the front and shear
will gradually increase as the vort max approaches, although
bulk shear should still be 20 kt or less. Therefore, if there is
any potential for a stronger storm it would be during the
overnight period. It will remain quite warm with highs will be
around 90 inland to mid 80s coast with lows around 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 320 AM EDT Friday...Upper vort energy pushing through the
region into Sunday morning will help push a cold front through
the region to start the new week, with upper level ridging
aiding in seasonable weather for the first half of the week
before more another front approaches at week's end.

Sunday through Thursday...Cold front will cross Sun morning
followed by high pressure building in from the NW Sunday into
Tuesday. Both the GFS and ECMWF still show some potential for
shower/tsra lingering south of Highway 264 Sunday and retained
small pops these areas. Drier air will spread in behind the
front, with drier, slightly cooler/less humid conditions through
early next week with highs in the 80s through Wed. Plenty of
moisture will pool along the front courtesy of TC Cristobal,
forecast to impact the Gulf Coast early next week.

Next round of precipitation likely late next week as remnants of
Cristobal are absorbed by an upper trough over the central U.S
and surface front slowly encroaches from the west. Typical
timing discrepancies among guidance precludes anything beyond a
low chance PoP mention at this time.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through Tomorrow Evening/...
As of 645 PM Fri...VFR conditions expected tonight, with
ceilings hovering just above MVFR limits through early tomorrow
morning. Then it looks like there will be a period of MVFR
ceilings (~2500 ft) from around sunrise through early
afternoon, before ceiling levels rise above 3000 ft. Could see
some scattered showers or a thunderstorm overnight, and then
additional thunderstorm development is expected tomorrow
afternoon, with best chances along the US 17 corridor.

Long Term /Saturday night through Wednesday/...
As of 325 AM Fri...Another round of showers and storms possible
overnight Saturday with frontal passage. Return to predominant
VFR conditions Sunday through Wednesday with high pressure
building in.

&&

.MARINE...
Short Term /Through Saturday/...
As of 415 PM Fri...High pressure will remain offshore with a
front approaching from the NW toward the end of the period. S
winds around 15-20 kt becomes SW around 10-20 kt overnight,
strongest across the southern/central coastal waters, with seas
around 2-4 ft northern waters and 4-6 ft central/southern
waters. Gradients tighten on Saturday, especially across the
coastal waters south of Oregon Inlet where winds expected to
increase to 20-25 kt and seas building to 5-8 ft.

Long Term /Saturday night through Wednesday/...
As of 330 AM Fri...SW winds increase to 20-25 kt late Saturday
night for southern and central waters ahead of an approaching
cold front. SCA conditions probable Saturday night into Sunday
morning with gusts 25-30 kt and seas reaching 6-7 feet for
cntrl/srn waters. Winds veer NE behind the front at 10-15 kt,
then veering SE by Tuesday night. Seas fall below 6 feet by
Sunday morning and remain 2-4 ft through the remainder of the
period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until noon EDT Sunday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...SK/SGK
SHORT TERM...SK
LONG TERM...MS
AVIATION...SGK/MS
MARINE...SK/MS
Hazardous weather outlook, Jun 5, 4:44 AM EDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
444 AM EDT Fri Jun 5 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-203-060845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
444 AM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-060845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
444 AM EDT Fri Jun 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-060845-
Hatteras Island-
444 AM EDT Fri Jun 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:23 PM EDTSpecial Weather StatementMHXCurrituck52 min

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.